Characterization of complete exterior sets of conics

Abstract

Let ε be a set of\(\frac{{q + 1}}{2}\) exterior points of a nondegenerate conic inPG(2,q) with the property that the line joining any 2 points in ε misses the conic. Ifq≡1 (mod 4) then ε consists of the exterior points on a passant, ifq≡3 (mod 4) then other examples exist (at least forq=7, 11, ..., 31).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Blokhuis, Á. Seress, andH.A. Wilbrink: On sets of points without tangents.Mitt. Math. Sem. Giessen 201 (1991), 39–44.

    MathSciNet  MATH  Google Scholar 

  2. [2]

    A. A. Bruen: Inversive Geometry and some New Planes,Geom. Dedicata 7 (1978), 81–98.

    MathSciNet  MATH  Google Scholar 

  3. [3]

    A. A. Bruen, andB. Levinger: A theorem on permutations of a finite field,Canadian Journal of Mathematics 25 (1973), 1060–1065.

    MathSciNet  Article  Google Scholar 

  4. [4]

    L. Carlitz: A theorem on permutations in a finite field,Proc. American Mathematical Society 11 (1960), 456–459.

    MathSciNet  Article  Google Scholar 

  5. [5]

    G. Korchmáros: Example of a chain of circles on an Elliptic Quadric ofPG(3, q), q=7,11Journal of Comb. Theory, A31 (1981), 98–100.

    Article  Google Scholar 

  6. [6]

    R. McConnel: Pseudo-ordered polynomials over a finite field,Acta Arithmetica 8 (1963), 127–151.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Support from the Dutch organization for scientific Research (NWO) is gratefully acknowledged

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Blokhuis, A., Seress, Á. & Wilbrink, H.A. Characterization of complete exterior sets of conics. Combinatorica 12, 143–147 (1992). https://doi.org/10.1007/BF01204717

Download citation

AMS subject classification code (1991)

  • 05 B 25
  • 51 E 15